Alert archive / Minnesota / Wind Advisories in 2011
Wind Advisory 7, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Oct 14, 2011, 3:43 AM CDT for Cook County, Lake County, Saint Louis County, Minnesota. It took effect at Oct 14, 2011, 10:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2011, 3:43 AM CDT (08:43 UTC)
- In effect from
- Oct 14, 2011, 10:00 AM CDT
- Expired
- Oct 14, 2011, 4:01 PM CDT
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
Counties Cook County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 106 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
862 WWUS73 KDLH 140843 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 343 AM CDT FRI OCT 14 2011 ...STRONG NORTHWEST WINDS TODAY AND TONIGHT... .A DEEPENDING LOW PRESSURE SYSTEM OVER THE CENTRAL GREAT LAKES WILL RESULT IN STRENGTHENING NORTHWEST WINDS ACROSS THE REGION TODAY. THE STRONGEST WINDS...WITH FREQUENT GUSTS OF 30 TO 40 MPH...WILL BE FOUND OVER THE MINNESOTA ARROWHEAD AND NORTH SHORE OF LAKE SUPERIOR. MNZ012-020-021-142230- /O.NEW.KDLH.WI.Y.0007.111014T1500Z-111015T0500Z/ NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE- INCLUDING THE CITIES OF...ISABELLA...TWO HARBORS...GRAND MARAIS 343 AM CDT FRI OCT 14 2011 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT CDT TONIGHT... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT CDT TONIGHT. * LOCATION: MINNESOTA ARROWHEAD AND NORTH SHORE OF LAKE SUPERIOR REGION. * TIMING: LATE THIS MORNING THROUGH THE EVENING. * WINDS: FREQUENT GUSTS OF 30 TO 40 MPH. A FEW GUSTS OF 45 TO 50 MPH POSSIBLE LATE TODAY...MAINLY OVER LAKE COUNTY EAST OF LUTSEN. * IMPACTS: THESE WINDS WILL BLOW AROUND LOOSE OBJECTS. HIGH PROFILE VEHICLES SHOULD USE CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ GRANING
2 follow-up statements
352 WWUS73 KDLH 141629 AAA NPWDLH URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1129 AM CDT FRI OCT 14 2011 ...STRONG NORTHWEST WINDS TODAY AND TONIGHT... .A DEEPENDING LOW PRESSURE SYSTEM OVER THE CENTRAL GREAT LAKES WILL RESULT IN STRENGTHENING NORTHWEST WINDS ACROSS THE REGION TODAY. THE STRONGEST WINDS...WITH FREQUENT GUSTS OF 30 TO 40 MPH...WILL BE FOUND OVER THE MINNESOTA ARROWHEAD AND NORTH SHORE OF LAKE SUPERIOR. MNZ012-020-021-150030- /O.CON.KDLH.WI.Y.0007.000000T0000Z-111015T0500Z/ NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE- INCLUDING THE CITIES OF...ISABELLA...TWO HARBORS...GRAND MARAIS 1129 AM CDT FRI OCT 14 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. * LOCATION: MINNESOTA ARROWHEAD AND NORTH SHORE OF LAKE SUPERIOR REGION. * TIMING: WINDS WILL INCREASE EARLY THIS AFTERNOON AND CONTINUE THIS EVENING. * WINDS: FREQUENT GUSTS OF 30 TO 40 MPH CAN BE EXPECTED. A FEW GUSTS OF 45 TO 50 MPH ARE POSSIBLE LATE TODAY.. * IMPACTS: THESE WINDS WILL BLOW AROUND LOOSE OBJECTS. THE WINDS WILL ALSO CAUSE DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...AREA LAKES WILL BECOME VERY CHOPPY AND DANGEROUS FOR SMALL WATER CRAFT. BOATERS SHOULD STAY OFF AREA LAKES UNTIL THE WINDS SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH WILL OCCUR. && $$
041 WWUS73 KDLH 142101 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 401 PM CDT FRI OCT 14 2011 MNZ012-020-021-142215- /O.CAN.KDLH.WI.Y.0007.000000T0000Z-111015T0500Z/ NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE- INCLUDING THE CITIES OF...ISABELLA...TWO HARBORS...GRAND MARAIS 401 PM CDT FRI OCT 14 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE WIND ADVISORY. ALTHOUGH IT HAS BEEN BREEZY ACROSS THE AREA THIS AFTERNOON WITH WINDS IN THE 15 TO 25 MPH RANGE AND GUSTY...THEY HAVE BEEN BELOW THE ADVISORY THRESHOLDS. THE WINDS WILL SLOWLY DIMINISH OVERNIGHT THEN INCREASE AGAIN IN THE MORNING. $$ CLC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Oct 14, 3:09 AM CDT, 34 minutes earlier.
Area forecast discussion, Oct 14, 3:09 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
309 AM CDT FRI OCT 14 2011
.DISCUSSION... SHORT TERM...TODAY THROUGH SATURDAY FOCUS ON WINDS
THROUGH SHORT TERM. HAVE ISSUED A WIND ADVISORY FOR THE MN
ARROWHEAD AND NORTH SHORE OF LAKE SUPERIOR ZONES THROUGH TONIGHT.
A NEGATIVELY TILED LONG WAVE TROUGH CURRENTLY SEEN ON SAT IMAGERY
OVER THE UPPER PLAINS WILL DEEPEN INTO A CLOSED LOW OVER THE GREAT
LAKES TODAY...LIFTING NORTH OVER ONTARIO THROUGH THE WEEKEND.
MODELS ARE IN AGREEMENT THAT THE SFC LOW CENTERS JUST OFF TO THE
EAST OF LAKE SUPERIOR WITH A CENTRAL PRESSURE AROUND 985 MB BY
18Z...LIFTING INTO ONTARIO THROUGH THE EVENING. THIS STORM TRACK
WILL PLACE THE WESTERN LAKE SUPERIOR REGION IN A CORRIDOR OF
STRENGTHENING PRESSURE GRADIENT AND INCREASING NW FLOW. SHORT
RANGE MODELS SHOW NORTHWEST H92 WINDS OF 30-35 KT WILL BE COMMON
OVER THE CWA TODAY. THE STRONGEST WINDS WILL BE FOUND OVER THE MN
ARROWHEAD WHERE A FEW GUSTS TO 45-50 MPH WILL BE POSSIBLE LATE
TODAY/THIS EVENING AS THE GFS/ECM/NAM/DLHWRF ALL DEPICT H85 WINDS
STRENGTHEN TO 50-60 KTS.
THE DEEPENING LOW TO THE EAST WILL KEEP THE REGION IN AN UNSTABLE
PATTERN WITH CYCLONIC FLOW AND CAA. NO CHANGES TO POPS...KEPT THE
BEST CHANCE FOR RAIN SHOWERS/DRIZZLE TODAY IN THE ARROWHEAD AND NORTHERN
WISCONSIN.
.EXTENDED...SATURDAY NIGHT THROUGH THURSDAY.
SIGNIFICANT PATTERN SHIFT WILL CONTINUE THROUGH THE EXTENDED
PERIOD...TRANSITIONING TO MUCH COLDER TEMPERATURES.
THE GFS AND ECMWF CONTINUE TO BE IN DECENT AGREEMENT...WITH FEW
DIFFERENCES ON THE RESULTANT SENSIBLE WEATHER FOR MOST OF THE
NORTHLAND.
DEEP LOW PRESSURE WILL MOVE OVER SOUTHERN HUDSON BAY/JAMES BAY EARLY
IN THE PERIOD. SEVERAL SHORTWAVES WILL LIKELY ROTATE AROUND THIS
UPPER LOW...BUT OUTSIDE OF SOME LAKE EFFECT PRECIPITATION...WE KEPT
THE FORECAST DRY SATURDAY NIGHT THROUGH MONDAY NIGHT FOR MOST OF THE
NORTHLAND. IT'S POSSIBLE WE MAY HAVE TO ADD SOME POPS DURING THAT
PERIOD IF A STRONGER SHORTWAVE MOVES THROUGH WITH AMPLE
MOISTURE...BUT AT THIS TIME WE CAN'T PICK A PERIOD THAT IS WORTHY OF
ADDING WIDESPREAD POPS.
THE UPPER LOW WILL DROP SOUTH AND THEN EAST BY MID WEEK AS IT
WEAKENS. SIGNIFICANTLY COLDER AIR IS FORECAST TO MOVE OVER THE
NORTHLAND MONDAY NIGHT INTO TUESDAY...MODIFYING BY THURSDAY. WE HAVE
A CHANCE FOR SHOWERS TUESDAY OVER THE NORTHEAST HALF OF THE
NORTHLAND...AND ADDED SOME SHOWERS TO NORTHEAST MINNESOTA. BOTH THE
GFS AND ECMWF SHOW 850MB TEMPS DROPPING TO AROUND -6C. THE ECMWF IS
COLDER THAN IT'S 12Z RUN. LAKE EFFECT SHOWERS...RAIN OR SNOW...WILL
BE POSSIBLE LATE MONDAY NIGHT THROUGH WEDNESDAY AS NORTHERLY FLOW
OVER LAKE SUPERIOR COMBINES WITH CYCLONIC FLOW ALOFT TO PRODUCE A
FAVORABLE SETUP. THE BEST CHANCE LOOKS TO BE TUESDAY AND TUESDAY
NIGHT. WE COULD SEE OUR FIRST SIGNIFICANT SNOWFALL IN THE SNOWBELT
LATE MONDAY NIGHT INTO TUESDAY NIGHT. THERE IS STILL QUITE A BIT OF
UNCERTAINTY THAT EVERYTHING WILL COME TOGETHER...BUT THE POTENTIAL
EXISTS.
A WARMING TREND DEVELOPS LATE IN THE PERIOD AS A SURFACE RIDGE MOVES
OVER THE REGION.
TEMPS WILL BE NEAR OR A COUPLE DEGREES BELOW NORMAL EARLY IN THE
EXTENDED...THEN DROP WELL BELOW NORMAL BEFORE MODIFYING SOME LATE.
.PREV DISCUSSION... /ISSUED 1237 AM CDT FRI OCT 14 2011/
AVIATION.../06Z TAF ISSUANCE/
LOW PRESSURE WILL CONTINUE TO DEPART TO THE EAST...BUT HIGH PRESSURE
BUILDING IN WILL RESULT IN STRENGTHENING PRESSURE GRADIENT AND
INCREASING WIND LATER TONIGHT AND ON FRIDAY. CIGS WILL BE HIGHLY
VARIABLE AS PATCHES OF MVFR CLOUDS MOVE TO THE SE ACROSS THE REGION.
THE BEST CHANCE FOR SEEING A PROLONGED PERIOD OF VFR WOULD BE IN THE
KBRD AREA.
&&
.POINT TEMPS/POPS...
DLH 49 35 51 37 / 20 10 10 10
INL 47 34 49 35 / 10 10 10 10
BRD 53 36 54 38 / 10 10 10 20
HYR 52 35 54 38 / 20 10 10 20
ASX 53 38 53 40 / 40 20 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CDT TONIGHT
FOR MNZ012-020-021.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LSZ121-
140>148.
GALE WARNING FROM 4 PM THIS AFTERNOON TO 1 PM CDT SATURDAY FOR
LSZ121-140>148.
&&
SHORT TERM...GRANING
LONG TERM....MELDEHazardous weather outlook, Oct 14, 3:24 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 324 AM CDT FRI OCT 14 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-150830- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 324 AM CDT FRI OCT 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE MINNESOTA ARROWHEAD AND NORTH SHORE OF LAKE SUPERIOR. WIND GUSTS OF 30 TO 40 MPH WILL BE COMMON THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-150830- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 324 AM CDT FRI OCT 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS WILL INCREASE THROUGH THE MORNING...REACHING GALES OF 30 TO 40 KNOTS BY THIS AFTERNOON. SEE THE LATEST MARINE WEATHER MESSAGE AND NEARSHORE FORECAST FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST WINDS OF 25 TO 35 KT WILL PERSIST THROUGH SATURDAY...KEEPING CONDITIONS ON LAKE SUPERIOR HAZARDOUS TO SMALL CRAFT. A GALE WARNING REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Nearby
Wind Advisories in Minnesota, 2011Every wind advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.